There have been concerns about the risk of inflammation of the heart, known as myocarditis, related to vaccination against COVID-19. Now two studies from Israel have looked at this risk in large numbers of people who received the Pfizer vaccine.
Risk of myocarditis is doubled, but still rare
During a vaccination campaign of over 5 million people in Israel, there were 136 cases of definite or probable myocarditis related to the Pfizer vaccine. This risk was more than double for vaccinated people compared to unvaccinated people. This association was highest in young men within the first week after the second dose. In most cases, symptoms of myocarditis developed within a few days after the second dose of vaccine. However, the risk declined over time. The clinical presentation of myocarditis after vaccination was usually mild. Overall, the risk of myocarditis in this Israeli study was 1 per 26,000 males and 1 per 218,000 females after the second vaccine dose. The highest risk was among young men. Researchers are still not clear on how vaccine-related myocarditis occurs. It may be related to the active component of the vaccine- the mRNA sequence that codes for the spike protein of the virus causing COVID-19. It could also be related to the immune response that follows vaccination.
Most symptoms in young men after second dose
Researchers conducted a second study of patients in a large Israeli health care system (more than 2 million people) who had received at least one dose of the Pfizer vaccine. They found that the estimated incidence of myocarditis was approximately 2 per 100,000 people. Again, the risk was greater among males between the ages of 16 and 29 years. Most cases were mild or moderate in severity. The diagnosis of myocarditis occurred throughout the post-vaccination period, but there appeared to be an increase approximately 3 to 5 days after the second vaccine dose.
Overall, there is an increased risk of myocarditis linked to the Pfizer vaccine, but it is very rare, and the symptoms are usually mild. Most cases occurred in young men after the second dose.